Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Morphine withdrwal

JeannineJJeannine Posts: 3
edited 06/11/2012 - 7:54 AM in Pain Medications
Hi, I am new here and came accross the froum while looking for answers on the net.I hope this is in the right place.

I have been on morphine for about a year, prior to that on Fentanyl patches + additional stuff, following an accident during surgery that damaged my back 2 1/2 years ago.

Since that time I have also been told I now have fibromyalgia!! I have no depression at all so find this odd but that is another story and frankly don't agree with the diagnosos.

To the point:

I have decided to come off my meds as I am feeling generally unwell and didn;t before all this started.

I have not told my doctor as I want to do this without alternative drugs.

I cut my morphine down to half about 10 days ago, then to zero 4 days ago, the diclophenic went yesterday.

I am going through the expected withdrawal and am coping with it quite well apart from the diarrhoea which is very bad and very hard to deal with.

Please can someone give me any idea how long this will last.

AApart from the diarrhoea and the severe pain I am now in which I expected I am also very tired and have watery eyes and nose.

It may seem foolish to come off a prescribed pain med like this but I feel that my whole health is off balance with all this medication .

I am a pretty determined lady with a high pain threshold so just need to do this.

I would appreciate knowing how long it takes until the whole lot including the withdwaral is out of my system and I can evaluate how I feel when drug free.

Thank you
advertisement

Comments

  • I went through rapid detox from Opioids after being on them at high doses for many years. I experienced diarrhea, sweats, chills, cramps, aches, sleeplessness and loss of appetite for 3-8 weeks depending upon the specific symptom. To combat the diarrhea, I was encouraged to eat bulk foods items, plus I always have good luck with peanutbutter and honey sandwiches. I found it important to stay well hydrated and keep up a good baseline nutrition. I also used Boost protein drinks and also lots of juice. I found auricular acupuncture helped tremendously. There's a specific protocol used for helping someone through withdrawl. Also exercise. Lots of walking and fresh air.

    Hope this helps,

    "C"
  • Thank you, you said 3-8 weeks for the specific symptom, do you remember how long it was for the diarrhea, this is the one that is the hardest as I can't leave the house!

    One of the reasons for wanting off is because I am not eating or drinking properly, my whole system is out of balance,it is just not worth the trade off for me. I would rather deal with the pain.I wasn't like this 2 years ago, now I am practically an invalid.



    XX Jeannine
  • It really depends on how much meds you were on and think it would be wiser to cut back slowly a small amount every week. You may also need some benzodiazepines for the withdrawal. Drink Gatorade for the the electrolytes you're losing with the diarrhea and water for dehydration. I know when I cut back on my meds it was very hard to get back on them and ready to go to the ER for excruciating back and leg pain.

    Take care and hope you get through this and I would also seek medical help for doing this. My Dr. is pretty liberal with me adjusting my meds to a certain extent as I keep her informed. It's rough to go it on your own. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Thank you for caring. I have been totally off the morphine for a few days now. I chose not to go to my doctor, he is super but he worries too much bless him.He would try to talk me out of it. I am doing OK, it is rough I guess but not as bad as I expected and I am a very determined(sometimes foolish) lady.

    Thank you for the good advice, I do appreciate it.

    I don't want to take any drug to help me through this. I want to get off them all, I never wanted them in the first place but was told "my quality of life would be better". Well I don't think it is, the pain was bad before but it was what I call clean pain, with all the meds the pain is less,not gone, just less, but the other things that came with it are too much so I think of it as unclean pain..all muddied up with other things if that makes any sense.

    At first it worked, then it didn't so up the dose went, then again and yet again, it has to stop somwehere.I need to get my control back, I can deal with that.

    Thank you all, good advice for getting through it.

    XX Jeannine

    I should add, I do not suggest anyone else does this, I would be right up front to say talk to your Dr.I do have a pretty high pain threshold which is why I would rather have pain that I have some control of and dump all the excess stuff that comes along with the relief. I suppose if it made me feel wonderful I may have thought different.


  • Drink plenty of fluids to stay hydrated especially Gatorade or it's equivalent if you are still having diarrhea to keep your electrolyte levels up. You can use a fiber additive to add to your water and it will help somewhat. The best thing you can do is drink lots of water to flush your system and help to detox. You can also get Apple Cider Vinegar and take a tablespoon with a glass of water three times a day to help detox your system.

    The inability to sleep and the diarrhea will last a week or so, i.e. the worst symptoms and then it will gradually taper off. After about two weeks your body will start behaving and by the end of a month you will still feel the effect but will be a lot better. Usually by a month to two months you should be free of the drug from your system and the resulting withdrawals.

    I've done this type of cold turkey route before with Tramadol due to it making me sick and not helping my pain. The constant sick feeling made me want to quit it cold turkey. I'm hard headed like you said and suffered while it was coming out of my system because I had been on a high dosage for almost two years. I was taking 8 x 50mg tablets a day for pain management. I'm just happy that I currently have a pain management doctor that actually listens to me now and has helped me immensely with my pain management with medications that help and don't make me sick.
    James Michael Carmack, B.S. JPS, MSc / MSM, R.E.H.
advertisement
Sign In or Register to comment.